Hail, Scott
- When
- August 1, 3:55 PM EST to 4:00 PM EST
- Where
- Scott County, 1 mi E of Scottsburg
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.680, -85.751
Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was very unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Afternoon to evening thunderstorms developed the first few days of August 2017. The atmosphere was very unstable but a lack of deep wind shear prevented storms from being anything more organized than pulse and marginally severe. A few instances of 1 inch hail was reported along with isolated reports of downed trees and 55 to 60 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 1, 2:13 PM EST, 1 hour 42 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 313 PM EDT Tue Aug 1 2017 .Short Term...(This evening through Wednesday night) Issued at 300 PM EDT Tue Aug 1 2017 A broad mid-level wave is positioned over the Ohio Valley this afternoon, along with broken cirrus. Fairly widespread cloud cover today has suppressed temps, with readings currently in the low/mid 80s. Temps should creep up another 1-2 degrees for afternoon highs. Latest radar imagery shows a couple showers and one storm in the Madison, Indiana area. Precip coverage this afternoon and evening will remain quite isolated. Isolated showers and storms will be most likely along and west of a line from Madison, IN to Bowling Green. Further east, moisture depth remains limited with a substantial mid- level dry layer. Surface high pressure still have an influence, particularly over eastern KY. Surface winds have been light and chaotic throughout the morning and early afternoon. There is no real low-level trigger to go along with the weak upper forcing. Any showers/storms that do develop are unlikely to be strong and will subside by late this evening. Lows tonight will range from 65-70 under partly cloudy skies. On Wednesday, an upper trough swings into the Ohio Valley and will provide a bit more upper support. There's also a modest response at 850 mb, with winds increasing to 15-20 kts. More substantial southwest flow will also increase low-level moisture transport, and scattered showers and thunderstorms are expected during the afternoon. Some isolated activity could get going prior to 18z. With dewpoints in the mid/upper 60s, moderate instability should develop. Deep layer shear will remain weak, however, so strong storms won't be common. Highs tomorrow will be in the mid 80s. Precip coverage will likely wane again Wednesday night with the loss of heating. Lows will likely be in the mid/upper 60s. && .Long Term...(Thursday through Tuesday) Issued at 305 PM EDT Tue Aug 1 2017 An increase in scattered diurnal convection is expected again Thursday, with highs in the mid/upper 80s. Central KY/southern IN will be in the warm sector of an approaching low pressure system, but even then moisture return will be modest with PWATs near normal for early August (1.5 inches). Mid and upper level winds will remain weak, with the primary cyclone still over the Upper Midwest. We could see some stronger storms, with heavy rainfall, lightning, and gusty winds. But the higher chance for storms, including strong storms, is still Friday morning into early afternoon with the passage of the cold front. The strong low pressure system will swing east through the Great Lakes during this time frame, with the trailing cold front clearing central KY by Friday evening. Given timing of the cold front, highs Friday should be limited to the upper 70s/low 80s. As the upper trough exits, surface ridging will build into the Ohio Valley Friday night-Saturday. Saturday morning will be cool, with lows around 55-60 degrees. Saturday looks cool and dry with highs in the upper 70s/low 80s. Sunday is likely to be mostly dry as well, with highs recovering into the low/mid 80s. Rain/thunderstorm chances return late Sunday into early next week with another low pressure system tracking through the Great Lakes. && .Aviation...(18Z TAF Issuance) Issued at 130 PM EDT Tue Aug 1 2017 Cannot rule out isolated late afternoon storms at SDF/BWG today, but chances are low enough not to mention in this set of TAFs. Rest of the period looks should stay VFR, with equally slight chances for vsby issues at BWG. We have an upper trough moving into the area Wednesday that should provide spark for scattered storms in the afternoon, so have a prob30 group at SDF for these. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...EBW Long Term...EBW Aviation...RJS
Hazardous Weather Outlook National Weather Service Louisville KY 443 PM EDT Tue Aug 1 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-022045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 443 PM EDT Tue Aug 1 2017 /343 PM CDT Tue Aug 1 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated storms will occur this evening. A few of the strongest cells may produce brief small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times Wednesday through Friday as a couple of disturbances move through the region. The highest storm chances will be Friday as a cold front moves through. Heavy rainfall, gusty winds, and lightning will be possible with any storm. Thunderstorms will again be possible Monday as another cold front approaches. .SPOTTER INFORMATION STATEMENT... Spotters activation is not needed. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. EBW/13
Special Weather Statement
National Weather Service Louisville KY
431 PM EDT TUE AUG 1 2017
KYZ041-012100-
Fayette-
431 PM EDT TUE AUG 1 2017
...STRONG THUNDERSTORM OVER FAYETTE COUNTY...
At 429 PM EDT, a strong thunderstorm was located over Meadowthorpe
on the northwest side of Lexington.
The storm is nearly stationary.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Lexington, Cardinal Hill, Bryan Station, Meadowthorpe, Northland,
Highlands, U K Arboretum, Thoroughbred Acres, and Chevy Chase.
LAT...LON 3796 8453 3797 8456 3810 8463 3813 8462
3818 8447 3807 8437
TIME...MOT...LOC 2029Z 141DEG 1KT 3807 8452
13The Louisville radar (KLVX), 80 km away, was scanning. The volume nearest the first event began at 20:55 UTC.
3 hail. Local standard time, as filed.
Dime-sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721022, 721023, 721021.